Browse

You are looking at 1 - 3 of 3 items for :

  • Blood pressure x
  • Glucocorticoids x
  • Glucocorticoids x
Clear All
Open access

Diana Oliveira, Mara Ventura, Miguel Melo, Sandra Paiva and Francisco Carrilho

Summary

Addison’s disease (AD) is the most common endocrine manifestation of antiphospholipid syndrome (APS), but it remains a very rare complication of the syndrome. It is caused by adrenal venous thrombosis and consequent hemorrhagic infarction or by spontaneous (without thrombosis) adrenal hemorrhage, usually occurring after surgery or anticoagulant therapy. We present a clinical case of a 36-year-old female patient with a previous diagnosis of APS. She presented with multiple thrombotic events, including spontaneous abortions. During evaluation by the third episode of abortion, a CT imaging revealed an adrenal hematoma, but the patient was discharged without further investigation. A few weeks later, she presented in the emergency department with manifestations suggestive of adrenal insufficiency. Based on that assumption, she started therapy with glucocorticoids, with significant clinical improvement. After stabilization, additional investigation confirmed AD and excluded other etiologies; she also started mineralocorticoid replacement. This case illustrates a rare complication of APS that, if misdiagnosed, may be life threatening. A high index of suspicion is necessary for its diagnosis, and prompt treatment is crucial to reduce the morbidity and mortality potentially associated.

Learning points:

  • AD is a rare but life-threatening complication of APS.

  • It is important to look for AD in patients with APS and a suggestive clinical scenario.

  • APS must be excluded in patients with primary adrenal insufficiency and adrenal imaging revealing thrombosis/hemorrhage.

  • Glucocorticoid therapy should be promptly initiated when AD is suspected.

  • Mineralocorticoid replacement must be started when there is confirmed aldosterone deficiency.

  • Hypertension is a common feature of APS; in patients with APS and AD, replacement therapy with glucocorticoids and mineralocorticoids may jeopardize hypertension management.

Open access

S F Wan Muhammad Hatta, L Kandaswamy, C Gherman-Ciolac, J Mann and H N Buch

Summary

Myopathy is a well-known complication of hypercortisolism and commonly involves proximal lower-limb girdle. We report a rare case of Cushing’s syndrome in a 60-year-old female presenting with significant respiratory muscle weakness and respiratory failure. She had history of rheumatoid arthritis, primary biliary cirrhosis and primary hypothyroidism and presented with weight gain and increasing shortness of breath. Investigations confirmed a restrictive defect with impaired gas transfer but with no significant parenchymatous pulmonary disease. Respiratory muscle test confirmed weakness of respiratory muscles and diaphragm. Biochemical and radiological investigations confirmed hypercortisolaemia secondary to a left adrenal tumour. Following adrenalectomy her respiratory symptoms improved along with an objective improvement in the respiratory muscle strength, diaphragmatic movement and pulmonary function test.

Learning points:

  • Cushing’s syndrome can present in many ways, a high index of suspicion is required for its diagnosis, as often patients present with only few of the pathognomonic symptoms and signs of the syndrome.

  • Proximal lower-limb girdle myopathy is common in Cushing’s syndrome. Less often long-term exposure of excess glucocorticoid production can also affect other muscles including respiratory muscle and the diaphragm leading to progressive shortness of breath and even acute respiratory failure.

  • Treatment of Cushing’s myopathy involves treating the underlying cause that is hypercortisolism. Various medications have been suggested to hinder the development of GC-induced myopathy, but their effects are poorly analysed.

Open access

Diana Oliveira, Adriana Lages, Sandra Paiva and Francisco Carrilho

Summary

Addison’s disease, or primary adrenocortical insufficiency, is a long-term, potentially severe, rare endocrine disorder. In pregnancy, it is even rarer. We report the case of a 30-year-old pregnant patient with Addison’s disease, referred to Obstetrics-Endocrinology specialty consult at 14 weeks gestation. She had been to the emergency department of her local hospital various times during the first trimester presenting with a clinical scenario suggestive of glucocorticoid under-replacement (nausea, persistent vomiting and hypotension), but this was interpreted as normal pregnancy symptoms. Hydrocortisone dose was adjusted, and the patient maintained regular follow-up. No complications were reported for the remainder of gestation and delivery. Pregnant patients with Addison’s disease should be monitored during gestation and in the peripartum period by multidisciplinary teams. Adjustments in glucocorticoid and mineralocorticoid replacement therapy are often necessary, and monitoring should be based mainly on clinical findings, which becomes increasingly difficult during pregnancy. Patient education and specialized monitoring are key to avoiding complications from under- or over-replacement therapy in this period.

Learning points:

  • An increase in glucocorticoid replacement dose is expected to be necessary during pregnancy in a woman with Addison’s disease.

  • Patient education regarding steroid cover and symptoms of acute adrenal crisis are fundamental.

  • Monitoring in this period is challenging and remains mainly clinical.

  • The increase in hydrocortisone dose often obviates the need to increase fludrocortisone dose.